Get your full text copy in PDF
Jose F. Basora, Ricardo Fernandez, Modesto Gonzalez, Jose Adorno
(Pulmonary Disease Fellowship Program, San Juan City Hospital, San Juan, Puerto Rico)
Am J Case Rep 2014; 15:199-202
Background: Hyaluronic acid is a substance that is naturally present in the human body, especially in joints and eyes. Hyaluronic acid injectable gels have been available for the general market since 2003 as cosmetic dermal fillers and skin boosters. Diffuse alveolar hemorrhage is an acute event that threatens the life of the patient and can lead to pulmonary fibrosis. Alveolar hemorrhage associated with hyaluronic acid dermal fillers is an entity that to the best of our knowledge has never been described in the medical literature.
Case Report: We describe a patient who presented with dyspnea and cough after a subcutaneous injection of hyaluronic acid, with radiographic abnormalities including ground glass opacities and consolidation. The patient underwent flexible bronchoscopy and was diagnosed with diffuse alveolar hemorrhage.
Conclusions: This case emphasizes that this life threatening condition may occur with the use of this medication and physicians must be aware of this disorder, as early recognition and management can reduce morbidity.